Mysterious drug in Georgia

A mysterious new drug of startling potency has surfaced in Georgia, leaving four people dead and dozens more hospitalized.

Emergency workers responded to a wave of overdose cases in central Georgia over a 48-hour stretch Sunday through Tuesday. Most patients were unconscious when they arrived at the hospital, said Dr. Gaylord Lopez, director of the Georgia Poison Center.

Several needed aggressive treatment with overdose-reversing medications.

The drug, which comes in yellow pill form, hasn’t been identified. It can cause people to lose consciousness and go into severe respiratory failure, said Chris Hendry, chief medical officer at Navicent Health in Macon, one of the hospitals where patients were treated.

“There is a new drug that’s surfaced in our community,” he said during a news conference on Tuesday afternoon.

Several patients reported purchasing the yellow pills believing they were Percocet.

Georgia has struggled with other opioid overdose cases in the past several months. At least one person died and several others overdosed in what drug authorities are dubbing “gray death,” a cocktail of opiates that include heroin and fentanyl (a powerful opioid that can be 100 times more potent than morphine), and often other drugs as well.

The Georgia Bureau of Investigation’s crime lab began to study counterfeit pills last month. It found that more than 450 pills contained fentanyl and other dangerous drugs, said spokeswoman Nelly Miles. Around 1,300 people fatally overdosed on drugs in Georgia last year, according to the Centers for Disease Control (CDC).

READ ---  The Clippers can still build around Blake Griffin

Public health officials say the nation is in the middle of an opioid crisis. Opioids killed more than 33,000 people in 2015, more than any year on record. Between 1999 to 2014, the number of opioid deaths nearly tripled.

“This is something we have been fearing would happen over a period of time,” said Dr. Patrick O’Neal, director of health protection for the Georgia Department of Public Health, of the overdoses that occurred this week. “This is a national issue.”

Contributing: The Associated Press, WMAZ

Read or Share this story: https://usat.ly/2rWUGTA

Source